Nebraska, 2025

Tornadoes and Flash Flooding in Nebraska, July 23, 2025

July 23, 2025 · NWS LBF · 10 events in 3 counties and zones

Scattered thunderstorms developed during the early afternoon hours of July 23 across the Sandhills, southwestern and portions of central Nebraska. This activity developed in advance of an approaching cold front.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$200,000
Crop damage
None recorded
Events
10

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LBF wrote it up.

Scattered thunderstorms developed during the early afternoon hours of July 23 across the Sandhills, southwestern and portions of central Nebraska. This activity developed in advance of an approaching cold front. As the afternoon progressed, activity became better organized and severe over Keith County mid afternoon. As storms tracked east into Lincoln and Custer Counties, they maintained their intensity into the evening hours. A couple of tornadoes were reported in Custer County. Elsewhere, hail up to 2.5 inches in diameter, along with heavy rain and wind gusts up to 60 MPH were reported.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before the first event at Jul 23, 12:08 PM MST, 20 minutes earlier. Its key messages:

  • A Slight Risk (Level 2 of 5) for severe thunderstorms across portions of north central and central Nebraska this evening, mainly along and east of Highway 83. The primary concerns will be gusty winds and heavy rainfall.
  • Cooler temperatures tomorrow across most of the region, with highs in the low to mid 80s. A Marginal Risk (Level 1 of 5) for severe thunderstorms across portions of far western and northwestern Nebraska.
  • Temperatures heat up this weekend into early next week, with highs building into the upper 90s, pushing into the lower 100s across western and north central Nebraska.
Area forecast discussion, Jul 23, 12:08 PM MST, 20 minutes before
Area Forecast Discussion
National Weather Service North Platte NE
208 PM CDT Wed Jul 23 2025

.KEY MESSAGES...

- A Slight Risk (Level 2 of 5) for severe thunderstorms across
  portions of north central and central Nebraska this evening,
  mainly along and east of Highway 83. The primary concerns will
  be gusty winds and heavy rainfall.

- Cooler temperatures tomorrow across most of the region, with
  highs in the low to mid 80s. A Marginal Risk (Level 1 of 5)
  for severe thunderstorms across portions of far western and
  northwestern Nebraska.

- Temperatures heat up this weekend into early next week, with
  highs building into the upper 90s, pushing into the lower 100s
  across western and north central Nebraska.

&&

.SYNOPSIS...
Issued at 207 PM CDT Wed Jul 23 2025

Upper level analysis and satellite imagery this morning reveal an
upper level ridge over the eastern CONUS, with a trough and upper
level low across western Montana. A remnant MCV is observed over
central Kansas. At the surface, a cold front is observed across
southwest and north central Nebraska, with a secondary front across
northwest Nebraska. Thunderstorms are already developing along the
leading cold front, with additional rain and showers along the
trailing front.

&&

.SHORT TERM /THROUGH THURSDAY NIGHT/...
Issued at 207 PM CDT Wed Jul 23 2025

The Slight Risk (level 2 of 5) continues across portions of north
central and central Nebraska this afternoon and evening, with the
greatest severe potential remaining east of Highway 83. Upper level
winds remain on the lighter side, with 500 mb winds around 20 to 25
kts, and only around 15 to 20 kts of 850 mb winds. This relative
lack of deep layer shear should help limit some of the severe
potential this afternoon and evening. The environment favors a
multicell storm set-up along the cold front this afternoon, with the
main threats remaining damaging wind gusts with some of the more
intense cells and heavy rainfall. Guidance suggests PWAT values in
the 1.5 to 1.6 inch range prior to convection, and for reference our
90th percentile PWAT values are around 1.3 inches. As seen on
satellite and radar this afternoon, storms will generally come in
two rounds, with the strong to severe storms along the leading cold
front and the second round training along a secondary front. The
second round of storms is expected to remain sub severe, mainly
bringing additional rainfall through the evening into the nighttime
hours. With the storms expected to train for several hours, as well
as initially heavy rainfall expected, will be keeping a very close
eye on the potential for flash flooding along roads and low lying
areas this evening.

Behind the cold front, we will see some cooler temperatures for
Thursday afternoon, with highs reaching into the low to mid 80s.
Heating will be a bit stronger out over far western Nebraska, with
the potential for thunderstorm redevelopment late Thursday afternoon
and evening. Sufficient mid level lapse rates and slightly better
deep layer shear may provide conditions for large hail and damaging
wind gusts with strong storms Thursday evening. For this reason, the
Storm Prediction Center has issued a Marginal Risk (Level 1 of 5)
for severe thunderstorms across far western and portions of
northwestern Nebraska tomorrow afternoon and evening.

&&

.LONG TERM /FRIDAY THROUGH TUESDAY/...
Issued at 207 PM CDT Wed Jul 23 2025

An upper level high builds over the southeastern United States
Friday afternoon, which helps amplify the upper level ridge over the
central US. A shortwave is expected to track across the region
Friday afternoon, with a low tracking across central Kansas. As this
shortwave tracks across the region, it may provide the upper level
support for a low and weak surface boundary to track across the
region. Thinking that the main timing for thunderstorms will mostly
be diurnally driven, but this pattern does introduce the potential
for some isolated thunderstorms Friday and Saturday evenings. For
now, the severe threat appears to be low on both nights.

Along with the amplifying ridge Friday into the weekend, notable
warm air advection is expected across the region. 850 temperatures
are expected to reach into the 27 to 33 degC range, supporting highs
in the upper 90s to lower 100s across most of western and north
central Nebraska. Will continue to monitor forecast trends this
weekend, as heat indices may reach critical values for heat
headlines. Will forego any headlines at this time, but if trends
continue to warm up, may need headlines this weekend. The hot
temperatures are expected to persist into early next week, with a
potential return to more seasonal temperatures as early as Tuesday.
However, there is still a fair amount of uncertainty in temperatures
beyond Tuesday, so will continue to monitor trends at this time and
refine the forecast this weekend as guidance comes into better
agreement.

&&

.AVIATION /18Z TAFS THROUGH 18Z THURSDAY/...
Issued at 1241 PM CDT Wed Jul 23 2025

Scattered thunderstorms are expected to develop along a line
from near ONL to LBF by mid afternoon. These should move
eastward this out of western and north central Nebraska.
Variable and gusty winds can be expected with any of the storm
activity. Some indication that stratus may develop across
portions of central Nebraska. Confidence is low on how far west
this will extend and have not included in the LBF or VTN TAFs at
this time.

&&

.LBF WATCHES/WARNINGS/ADVISORIES...
None.

&&

SYNOPSIS...Richie
SHORT TERM...Richie
LONG TERM...Richie
AVIATION...Taylor
Hazardous weather outlook, Jul 23, 8:53 AM MST, 3 hours 35 minutes before
Hazardous Weather Outlook
National Weather Service North Platte NE
1053 AM CDT Wed Jul 23 2025

NEZ004>010-022>029-035>038-056>059-069>071-094-241600-
Sheridan-Eastern Cherry-Keya Paha-Boyd-Brown-Rock-Holt-Garden-Grant-
Hooker-Thomas-Blaine-Loup-Garfield-Wheeler-Arthur-McPherson-Logan-
Custer-Deuel-Keith-Perkins-Lincoln-Chase-Hayes-Frontier-
Western Cherry-
1053 AM CDT Wed Jul 23 2025 /953 AM MDT Wed Jul 23 2025/

This Hazardous Weather Outlook is for portions of western and north
central Nebraska.

.DAY ONE...This afternoon and tonight.

Severe storms are possible by mid afternoon lasting into the evening
for areas mainly east of Highway 83. The main threat will be
damaging wind gusts and heavy rainfall, though small hail cannot be
completely ruled out.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Isolated thunderstorms will be possible Thursday night through
Saturday night across the area. The severe threat remains uncertain
at this time.

Hot temperatures return this weekend and into the beginning of next
week with heat indices rising into the low 100s across portions of
north central and into central Nebraska.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this afternoon and evening east of
Highway 83.

In the hours before

Special weather statement, Jul 23, 11:45 AM MST, 43 minutes before
Special Weather Statement
National Weather Service North Platte NE
1245 PM MDT Wed Jul 23 2025

NEZ057-231930-
Keith NE-
1245 PM MDT Wed Jul 23 2025

...A STRONG THUNDERSTORM WILL IMPACT CENTRAL KEITH COUNTY THROUGH 130
PM MDT...

At 1245 PM MDT, Doppler radar was tracking a strong thunderstorm near
Ogallala, moving northeast at 10 mph.

HAZARD...Wind gusts up to 50 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Ogallala, Lemoyne, Keystone, Kingsley Dam, and Lake View Campground.

This includes the following highways...
 Highway 61 between mile markers 86 and 107.
 Highway 92 between mile markers 128 and 138.
 Interstate 80 in Nebraska between mile markers 122 and 127.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

If on or near Lake McConaughy get out of the water and move indoors
or inside a vehicle. Remember, lightning can strike out to 10 miles
from the parent thunderstorm. If you can hear thunder, you are close
enough to be struck by lightning. Move to safe shelter now! Do not
be caught on the water in a thunderstorm.

Persons in campgrounds should consider seeking sturdy shelter until
this storm passes.

&&

LAT...LON 4107 10175 4116 10196 4139 10185 4129 10149
TIME...MOT...LOC 1845Z 214DEG 9KT 4117 10181

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH

CLB
Special weather statement, Jul 23, 11:52 AM MST, 36 minutes before
Special Weather Statement
National Weather Service North Platte NE
1252 PM MDT Wed Jul 23 2025

NEZ022-035-057-231930-
Arthur NE-Garden NE-Keith NE-
1252 PM MDT Wed Jul 23 2025

...A STRONG THUNDERSTORM WILL IMPACT SOUTHWESTERN ARTHUR...
NORTHWESTERN KEITH AND SOUTHEASTERN GARDEN COUNTIES THROUGH 130 PM
MDT...

At 1251 PM MDT, Doppler radar was tracking a strong thunderstorm 7
miles east of Lewellen, or 17 miles east of Oshkosh, moving northeast
at 10 mph.

HAZARD...Wind gusts up to 50 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Eagle Gulch Campground, Ruthon, Belmar, Clear Creek State Wildlife
Management Area, McKeag, and Otter Creek Campground.

This includes the following highways...
 Highway 61 between mile markers 112 and 116.
 Highway 92 between mile markers 116 and 128.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4124 10195 4135 10216 4159 10196 4145 10167
TIME...MOT...LOC 1851Z 230DEG 8KT 4136 10201

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH

CLB

The radar

The North Platte radar (KLNX), 132 km away, was scanning. The volume nearest the first event began at 19:25 UTC.

Open the radar archive at this moment

Event by event

4 hail, 2 thunderstorm wind, 2 flash flood, 2 tornado. Local standard time, as filed.

Hail, Keith

When
July 23, 12:28 PM MST
Where
Keith County, Ogallala
Measured
1.5 in hail
Reported by
State Official
Coordinates
41.130, -101.720

Hail up to 1.5 inches in diameter along with heavy rain reported in Ogallala.

Thunderstorm Wind, Keith

When
July 23, 12:57 PM MST
Where
Keith County, 3.79 mi NW of Keystone
Measured
50 kt (58 mph) measured gust
Reported by
Public
Coordinates
41.260, -101.630

Thunderstorm wind gust of 58 MPH measured at this location.

Flash Flood, Keith

When
July 23, 1:00 PM MST to 3:00 PM MST
Where
Keith County, Ogallala to 0.5 mi E of Ogallala
Cause
Heavy Rain
Reported by
Public
Coordinates
41.130, -101.720

Public reports 2 to 4 feet of water on some roadways in Ogallala.

Hail, Lincoln

When
July 23, 2:54 PM CST
Where
Lincoln County, 4.33 mi SW of North Platte
Measured
1.5 in hail
Reported by
Fire Department/Rescue
Coordinates
41.100, -100.830

EMS reports ping pong ball sized hail at this location.

Tornado, Custer

When
July 23, 3:11 PM CST
Where
Custer County, 6.36 mi NE of Sargent
Rating
EFU
Path length
0.01 mi
Path width
10 yd
Reported by
Emergency Manager
Coordinates
41.700, -99.290

Brief touchdown in a field with no damage reported.

Hail, Lincoln

When
July 23, 3:15 PM CST
Where
Lincoln County, 11.79 mi N of Dickens
Measured
1 in hail
Reported by
Public
Coordinates
40.990, -101.000

Flash Flood, Lincoln

When
July 23, 3:48 PM CST
Where
Lincoln County, 1.09 mi W of North Platte to 2.27 mi SW of North Platte
Cause
Heavy Rain
Property damage
$200,000
Reported by
Public
Coordinates
41.153, -100.800

Heavy rainfall, up to 3 inches, fell in a short time over North Platte, leading to water over numerous streets. There were reports of cars submerged at the District 177 Shopping Area.

Tornado, Custer

When
July 23, 4:15 PM CST
Where
Custer County, 3.45 mi NE of Westerville
Rating
EFU
Path length
0.01 mi
Path width
10 yd
Reported by
Emergency Manager
Coordinates
41.440, -99.340

Emergency management reports a brief touchdown of a tornado. No damage was reported.

Hail, Custer

When
July 23, 4:50 PM CST
Where
Custer County, 1.7 mi WNW of Weissert
Measured
2.5 in hail
Reported by
Public
Coordinates
41.480, -99.480

Thunderstorm Wind, Custer

When
July 23, 5:00 PM CST
Where
Custer County, 2.68 mi ESE of Westerville
Measured
51 kt (59 mph) measured gust
Reported by
Public
Coordinates
41.390, -99.330

Personal weather station measured a 59 MPH thunderstorm wind gust at this location.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2025Every state in 2025This day in weather historyThe tornado archive for Nebraska, 2025Warnings in Nebraska, July 2025

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1282893, 1282894, 1282895, 1282896, 1282897, 1282898, 1282899, 1282900, 1282901, 1282902.